Six patients were admitted after erroneous massive intake of levothyroxine (70-1200mg over an interval of 2-12 days). All patients developed classical symptoms of thyrotoxicosis within 3 days of the first dose; five patients presented grade II-III coma and one became stuporous (days 7-10). Two patients developed left ventricular failure and three had arrhythmias (days 8-11). Total thyroid hormone levels in serum on admission ranged 935-7728 nmol/l for T4 (TT4) and 23-399 nmol/l for T3 (TT3). All patients received treatment with hydrocortisone and Propranolol. Propylthiouracil was also given in 3 cases. Extractive techniques (charcoal haemoperfusion and/or plasmapheresis) were initiated 8-14 days after the first dose of L-T4. The plasma disappearance rate (K) of TT4 with plasmapheresis was 30 times higher, on average, than under standard medical treatment (M). Also, K of TT4 under haemoperfusion was about five times higher than K under M. K changes for TT3 were higher under haemoperfusion than under plasmapheresis. Furthermore, extractive procedures shortened the average half life of TT4, (from 106.5±44.6 to 59.7±20.2 h, p<0.05). © 1987 Springer-Verlag.
Binimelis, J., Bassas, L., Marruecos, L., Rodriguez, J., Domingo, M. L. P., Madoz, P., Armengol, S., Mangues, M. A., & de Leiva, A. (1987). Massive thyroxine intoxication: evaluation of plasma extraction. Intensive Care Medicine, 13(1), 33-38. https://doi.org/10.1007/BF00263555